Algebra & Number Theory

On the weak Lefschetz property for powers of linear forms

Juan C. Migliore, Rosa M. Miró-Roig, and Uwe Nagel

Full-text: Open access

Abstract

Ideals generated by prescribed powers of linear forms have attracted a great deal of attention recently. In this paper we study properties that hold when the linear forms are general, in a sense that we make precise. Analogously, one could study so-called “general forms” of the same prescribed degrees. One goal of this paper is to highlight how the differences between these two settings are related to the weak Lefschetz property (WLP) and the strong Lefschetz property (SLP). Our main focus is the case of powers of r+1 general linear forms in r variables. For four variables, our results allow the exponents to all be different, and we determine when the WLP holds and when it does not in a broad range of cases. For five variables, we solve this problem in the case where all the exponents are equal (uniform powers), and in the case where one is allowed to be greater than the others. For evenly many variables (6) we solve the case of uniform powers, and in particular we prove half of a recent conjecture by Harbourne, Schenck and Seceleanu by showing that for evenly many variables, an ideal generated by d-th powers of r+1 general linear forms fails the WLP if and only if d>1. For uniform powers of an odd number of variables, we also give a result for seven variables, missing only the case d=3. Our approach in this paper is via the connection (thanks to Macaulay duality) to fat point ideals, together with a reduction to a smaller projective space, and the use of Cremona transformations.

Article information

Source
Algebra Number Theory, Volume 6, Number 3 (2012), 487-526.

Dates
Received: 13 September 2010
Revised: 9 June 2011
Accepted: 19 July 2011
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513729800

Digital Object Identifier
doi:10.2140/ant.2012.6.487

Mathematical Reviews number (MathSciNet)
MR2966707

Zentralblatt MATH identifier
1257.13003

Subjects
Primary: 14C20: Divisors, linear systems, invertible sheaves 13D40: Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series
Secondary: 13E10: Artinian rings and modules, finite-dimensional algebras 13C13: Other special types 13D02: Syzygies, resolutions, complexes

Keywords
weak Lefschetz property artinian algebra powers of linear forms fat points

Citation

Migliore, Juan C.; Miró-Roig, Rosa M.; Nagel, Uwe. On the weak Lefschetz property for powers of linear forms. Algebra Number Theory 6 (2012), no. 3, 487--526. doi:10.2140/ant.2012.6.487. https://projecteuclid.org/euclid.ant/1513729800


Export citation

References

  • D. J. Anick, “Thin algebras of embedding dimension three”, J. Algebra 100:1 (1986), 235–259.
  • F. Ardila and A. Postnikov, “Combinatorics and geometry of power ideals”, Trans. Amer. Math. Soc. 362:8 (2010), 4357–4384.
  • M. Boij, J. Migliore, R. Miró-Roig, U. Nagel, and F. Zanello, On the shape of a pure $O$-sequence, Mem. Amer. Math. Soc. 1024, Amer. Math. Soc., Providence, RI, 2012.
  • H. Brenner and A. Kaid, “Syzygy bundles on $\mathbb P\sp 2$ and the weak Lefschetz property”, Illinois J. Math. 51:4 (2007), 1299–1308.
  • H. Brenner and A. Kaid, “A note on the weak Lefschetz property of monomial complete intersections in positive characteristic”, Collect. Math. 62:1 (2011), 85–93.
  • M. V. Catalisano, P. Ellia, and A. Gimigliano, “Fat points on rational normal curves”, J. Algebra 216:2 (1999), 600–619.
  • K. A. Chandler, “The geometric interpretation of Fröberg–Iarrobino conjectures on infinitesimal neighbourhoods of points in projective space”, J. Algebra 286:2 (2005), 421–455.
  • K. A. Chandler, “Examples and counterexamples on the conjectured Hilbert function of multiple points”, pp. 13–31 in Algebra, geometry and their interactions (Notre Dame, IN, 2005), edited by A. Corso et al., Contemp. Math. 448, Amer. Math. Soc., Providence, RI, 2007.
  • CoCoA, “CoCoA: a system for doing computations in commutative algebra”, 2009, http://cocoa.dima.unige.it.
  • D. Cook II and U. Nagel, “The weak Lefschetz property, monomial ideals, and lozenges”, preprint, 2009. To appear in Illinois J. Math.
  • D. Cook II and U. Nagel, “Enumerations deciding the weak Lefschetz property”, preprint, 2011.
  • C. De Volder and A. Laface, “On linear systems of $\mathbb P\sp 3$ through multiple points”, J. Algebra 310:1 (2007), 207–217.
  • S. Di Rocco, “$k$-very ample line bundles on del Pezzo surfaces”, Math. Nachr. 179 (1996), 47–56.
  • M. Dumnicki, “An algorithm to bound the regularity and nonemptiness of linear systems in $\mathbb P\sp n$”, J. Symbolic Comput. 44:10 (2009), 1448–1462.
  • J. Emsalem and A. Iarrobino, “Inverse system of a symbolic power. I”, J. Algebra 174:3 (1995), 1080–1090.
  • R. Fr öberg, “An inequality for Hilbert series of graded algebras”, Math. Scand. 56:2 (1985), 117–144.
  • A. V. Geramita, B. Harbourne, and J. Migliore, “Classifying Hilbert functions of fat point subschemes in $\mathbb P\sp 2$”, Collect. Math. 60:2 (2009), 159–192.
  • B. Harbourne, H. Schenck, and A. Seceleanu, “Inverse systems, Gelfand–Tsetlin patterns and the weak Lefschetz property”, J. Lond. Math. Soc. $(2)$ 84:3 (2011), 712–730.
  • T. Harima, J. Migliore, U. Nagel, and J. Watanabe, “The weak and strong Lefschetz properties for Artinian $K$-algebras”, J. Algebra 262:1 (2003), 99–126.
  • A. Iarrobino, “Inverse system of a symbolic power, III: Thin algebras and fat points”, Compositio Math. 108:3 (1997), 319–356.
  • A. Laface and L. Ugaglia, “On a class of special linear systems of $\mathbb P\sp 3$”, Trans. Amer. Math. Soc. 358:12 (2006), 5485–5500.
  • J. Li and F. Zanello, “Monomial complete intersections, the weak Lefschetz property and plane partitions”, Discrete Mathematics 310:24 (2010), 3558–3570.
  • J. Migliore and R. M. Miró-Roig, “Ideals of general forms and the ubiquity of the weak Lefschetz property”, J. Pure Appl. Algebra 182:1 (2003), 79–107. http://www.ams.org/mathscinet-getitem?mr=2004c:13027MR 2004c:13027
  • J. C. Migliore, R. M. Miró-Roig, and U. Nagel, “Monomial ideals, almost complete intersections and the weak Lefschetz property”, Trans. Amer. Math. Soc. 363:1 (2011), 229–257.
  • M. Nagata, “On the fourteenth problem of Hilbert”, pp. 459–462 in Proc. Internat. Congress Math. 1958, Cambridge Univ. Press, New York, 1960.
  • L. Reid, L. G. Roberts, and M. Roitman, “On complete intersections and their Hilbert functions”, Canad. Math. Bull. 34:4 (1991), 525–535.
  • H. Schenck and A. Seceleanu, “The weak Lefschetz property and powers of linear forms in $\mathbb K[x,y,z]$”, Proc. Amer. Math. Soc. 138:7 (2010), 2335–2339. http://www.ams.org/mathscinet-getitem?mr=2011b:13042MR 2011b:13042
  • R. P. Stanley, “Weyl groups, the hard Lefschetz theorem, and the Sperner property”, SIAM J. Algebraic Discrete Methods 1:2 (1980), 168–184.
  • B. Sturmfels and Z. Xu, “Sagbi bases of Cox–Nagata rings”, J. Eur. Math. Soc. $($JEMS$)$ 12:2 (2010), 429–459.
  • J. Watanabe, “The Dilworth number of Artinian rings and finite posets with rank function”, pp. 303–312 in Commutative algebra and combinatorics (Kyoto, 1985), edited by M. Nagata and H. Matsumura, Adv. Stud. Pure Math. 11, North-Holland, Amsterdam, 1987. http://www.ams.org/mathscinet-getitem?mr=89k:13015MR 89k:13015
  • F. Zanello, “A non-unimodal codimension 3 level $h$-vector”, J. Algebra 305:2 (2006), 949–956.